Warning from FDA over large acetaminophen doses

Warning from FDA over large acetaminophen doses
NEW YORK - A warning is out from the Food and Drug Administration over a popular pain reliever.

The agency is asking doctors to stop prescribing combination drugs that contain large does of acetaminophen.

The FDA is asking doctors to stop prescriptions for combination medications that contain more than 325 milligrams of acetaminophen.

Doses of it, when higher, are one of the most common causes of liver damage in the United States.

That damage can lead to liver transplants and even death.

Acetaminophen is found in more than 600 medications, including many over-the-counter products.

Doctor William Cooper of Vanderbilt University was on a committee that made some of the recommendations.

He says patients often overdose on the drug by mistake.

"They'll take it as prescribed but they may not have complete pain relief so they'll take an additional Tylenol product or some other product on top of that," he said.

In 2011, the FDA asked drug manufacturers to lower the amount of acetaminophen in combination medications.

While many have complied, some higher dose drugs are still on the market.

The FDA is now urging pharmacists to contact doctors if a patient tries to fill a prescription with the higher dosage.